Home » Frequently asked Questions on Health » Why did I have a sudden loss of consciousness?

Why did I have a sudden loss of consciousness?

Q: Last month, at around 12.30 hours, after 20 minutes of swift walking, I got giddiness and before getting into the car and within 2 minutes duration I fell down and sustained minor injury on the left backside of my head. I was unconscious for 10-15 minutes. My friends told me that the blood was coming out from my head and I got a fit for a while with my teeth in a tightened position. With the help of my friends and nearby doctor, I got immediate OP medical assistance with 4 stitches on the injured part. I had also undergone CT scan and the report was normal. Pulse/BP were also normal. After 2 weeks of this incident, I underwent a comprehensive health check-up including EEG, MRI scan etc. and the reports were absolutely normal. However, a neurophysician prescribed me Dicorate ER 750 one tab/day for 3-4 years. While taking this medicine continuously I am getting mild stomach pain. There is no previous history of convulsions or BP. I am 51 years old, 60 kg in weight and 172 cms tall without any bad habits. I shall be thankful if you could please provide your expert advice on the reason for the above attack? Shall I take the above medicine prescribed by the doctor? Are there any side effects for taking the above medicine?

A:There are many (at least half a dozen, if not more) causes of sudden loss of consciousness. From the history it would appear that it was due to syncope except two symptoms: duration and injury. In syncope, the duration is in seconds while injury is rare. It is obvious that your doctor has diagnosed the cause due to seizures (epilepsy). That is why he has prescribed valproic acid (divalproex sodium). However your EEG is normal which does not favour epilepsy though there is a possibility of EEG being normal despite seizures. The problem with a diagnosis of epilepsy is that merely giving medication is not adequate. One should not drive, swim or stand on a roof without a boundry wall or cook or stand alone near fire. I do not know if you were given such an advice. I think that much more than a solitary attack of unconciousness is required to diagnose seizures. One can argue that the episode was due to sudden decrease in blood supply to brain because it happened at noon on a sunny day when it must have been hot. Besides due to brisk walk your pulse might have gone beyond 180 for a few moments. Such a fast pulse means inadequate filling of blood in the heart leading to lowered supply to brain. Long term medication should only be given when the diagnosis is firm. The medicine that you are taking can cause CNS disturbances, increased appetite, weight gain, blood disorders, bone marrow depression, hepatic and pancreatic disorders etc. One can accept these risks provided medication is the only answer. May I suggest that you take at least one more opinion so that there is less chance of a diagnostic error.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------